Heavy Rain, Benton
- When
- August 24, 8:00 AM PST to August 26, 10:00 PM PST
- Where
- Benton County, Countywide
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.492, -123.429 (the zone’s center; the record gives no point)
10 heavy rain, 2 flood, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 24, 8:00 AM PST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 900 AM PDT TUE AUG 24 2004 .SYNOPSIS...A WEATHER SYSTEM WILL MOVE THROUGH THE PACIFIC NORTHWEST TODAY IN STRONG NORTHWESTERLY FLOW ALOFT. THE MAIN ENERGY WITH THIS SYSTEM WILL REMAIN NORTH OF OUR FORECAST AREA TODAY...BUT WILL STILL GIVE RAIN TO OUR NORTHERN ZONES AND SCATTERED SHOWERS TO THE SOUTHERN ZONES. A MUCH STRONGER SYSTEM WILL MOVE THROUGH WESTERN OREGON TONIGHT AS THE JET STREAM SAGS SOUTHWARD ACROSS THE AREA. STRONG WESTERLY FLOW WILL BRING PLENTY OF MOISTURE TO THE AREA THROUGH THURSDAY. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA FROM THE SOUTH BEGINNING THURSDAY NIGHT. WEAK WEATHER SYSTEMS WILL CONTINUE TO MOVE ACROSS THE TOP OF THIS RIDGE...STAYING NORTH OF OUR CWA. && .SHORT TERM...NWS DOPPLER RADAR SHOWS THE MAIN BAND OF HEAVIER SHOWERS OVER THE CASCADES THIS MORNING...BUT STILL SEEING PLENTY OF SHOWERS MOVING ACROSS WASHINGTON AND OREGON BEHIND THE MAIN BAND...MAINLY NORTH OF A NEWPORT-CORVALLIS LINE. A MUCH STRONGER WEATHER SYSTEM WILL MOVE INTO OREGON TONIGHT AS THE JET STREAM SAGS SOUTH INTO THE AREA. EXPECT THIS SYSTEM TO PRODUCE HEAVY RAINS AGAIN AS MODEL QPFS AND PWS ARE SUBSTANTIAL FOR THIS TIME OF YEAR. 850 MB INFLOW WINDS WITH THIS SYSTEM ARE 35 TO 40 KT. PLENTY OF OROGRAPHIC WESTERLY FLOW BEHIND THE FRONT FOR LOTS OF SHOWERS AND POSSIBLY SOME THUNDERSTORMS. THE JET STAYS TO OUR SOUTH THROUGH THURSDAY WITH SHOWERS SLOWLY DIMINISHING. LIKENS .LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...MODELS DEVELOP A FLAT RIDGE OVER REGION IN EXTENDED PERIOD WITH HIGH HEIGHTS. CONTINUING ONSHORE FLOW WITH WARM AIR ADVECTION...MAINLY OVER N PART OF AREA...WILL KEEP A SMALL CHANCE OF RAIN OVER THE N HALF THU NIGHT INTO FRI. 00Z GFS SHOWS PRECIP PAST FRI STILL BRUSHING PAST TO THE NORTH...AND EVEN FURTHER NORTH WITH THIS RUN. CANADIAN ALSO DRY AND GFS BASICALLY IN THE MIDDLE OF THE ENSEMBLE PACK. SO...WILL STAY WITH THE CURRENT IDEA OF DRY AND MILDER AIR MASS. WILLMAN && .PRELIMINARY POINT POPS AST ++843 PDX ++843 SLE ++841 EUG 7+841 && .PQR WATCHES/WARNINGS/ADVISORIES... .OR/WA...SMALL CRAFT ADVISORY ALL WATERS THIS EVENING.
ORZ001>013-WAZ019>023-039-040-251230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OREGON 530 AM PDT TUE AUG 24 2004 ORZ001>013-PZZ210-250-255-270-275-WAZ019>023-039-040-241300- NORTH OREGON COAST-SOUTH WASHINGTON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON- GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA- CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY- WESTERN COLUMBIA RIVER GORGE- NORTH OREGON CASCADE FOOTHILLS-CASCADE FOOTHILLS IN LANE COUNTY- NORTH OREGON CASCADES-CASCADES OF LANE COUNTY- SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS- LOWER COLUMBIA AND I-5 CORRIDOR IN COWLITZ COUNTY-WILLAPA HILLS- 535 AM PDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE... TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. $
The Portland,OR radar (KRTX), 141 km away, was scanning. The volume nearest the first event began at 15:57 UTC.
10 heavy rain, 2 flood, 1 flash flood. Local standard time, as filed.
A series of unseasonably strong Pacific frontal systems dumped heavy rain over the Pacific NW from August 21-26. Heaviest amounts were over the Northern Oregon Cascade Mountains, where 10 to 12 inches of rain fell. Heavy showers and thunderstorms dumped one inch of rain in 20 minutes in the Gresham area on August 25. The Coast Range had 2 to 4 inches of rain, while rainfall totals in low elevations ranged from around 1 to 3 inches.
A hiker was drowned fording a tributary of the Sandy River at the end of a four-day, 42-mile backpacking trip on the Timberline Trail around Mt. Hood. The rivers on Mt. Hood were swollen by 10 inches of rain that fell between August 21st and 24th. Sarah Bishop, 27, was wearing a 65-pound backpack and apparently either fell or was swept away while trying to cross the river, said Dept. Joel Manley, a spokesman for the Clackamas County Sheriff's Office. Fatality WF27.
A debris flow was reported by the public at Kerslake Road and Stark Street along the Sandy River.
Water one foot deep was reported on low spots of Division Street and Powell Boulevard by a NWS spotter. Several intersections were reported to have up to 1 1/2 feet of water on the road in areas enclosed by 181st and Division St. and Burnside Rd. and Powell Blvd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419112, 5419113, 5419114, 5419115, 5419116, 5419117, 5419118, 5419119, 5419120, 5419121, 5419109, 5419111, 5419110.